AbstractBackground and Aims:
Idiosyncratic drug-induced liver injury (DILI) can be caused by intravenous (IV) medications, but the characteristics of DILI caused by these agents are not known. The aim of this study is to characterize the clinical features of subjects with suspected DILI associated with IV agents enrolled into the Drug Induced Liver Injury Network Prospective Study.Methods:
Subjects with suspected DILI due to IV medications with probable, highly likely, or definite casuality scores were eligible.Results:
Between 2004 and October 2010, 542 cases of DILI were adjudicated for causality, of which 32 were eligible for inclusion in this study. DILI was ascribed to a single IV agent in 27 subjects, and to multiple IV agents in 5 subjects. Antimicrobial agents (62%), antineoplastic agents (16%), and phenytoin (9%) were most commonly implicated. The pattern of liver injury was hepatocellular in 30%, mixed in 33%, and cholestatic in 37%. The peak alanine aminotransferase (ALT), alkaline phosphatase (AlkP), and total bilirubin were 686±915 U/L, 623±563 U/L, and 8.7±10.3 mg/dL, respectively. The duration for ≥50% improvement from peak ALT, AlkP, and total bilirubin were 25±37, 59±69, and 20±28 days, respectively. DILI severity was mild in 37%, moderate in 47%, severe in 13%, and fatal in 3%, with no liver transplantation. Their causality was adjudicated as definite in 5, very likely in 17, and probable in 10 subjects. The frequency of chronic DILI was 13%.Conclusions:
Antimicrobial and antineoplastic agents are the most common IV agents to cause DILI. DILI ascribed to IV agents is relatively infrequent, but its outcomes are similar to those of the overall Drug Induced Liver Injury Network cohort.